Idaho, 2024

Damaging Winds in Idaho, August 5, 2024

August 5, 2024 · NWS BOI · 2 events in 1 county or zone

The upper level bridge that brought widespread heat and dry conditions began to breakdown the day before this event. Thunderstorms formed north of Mountain Home, ID and dissipated, bringing strong winds to the Upper Treasure Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

The upper level bridge that brought widespread heat and dry conditions began to breakdown the day before this event. Thunderstorms formed north of Mountain Home, ID and dissipated, bringing strong winds to the Upper Treasure Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 5, 1:47 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 5, 1:47 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Boise ID
247 PM MDT Mon Aug 5 2024

.SHORT TERM...Tonight through Wednesday night...The threat for
thunderstorms will carry into this evening, mostly east of the
ID/OR border. Areas in the Snake Plain will see activity
diminish by sunset with isolated thunderstorms continuing
across the w-central ID and Boise mtns through around midnight.
Gusty outflow winds to 60 mph and hail are possible from
stronger thunderstorms through sunset. Lingering moisture and
the eastward progression of an upper level trough on Tuesday
will support a 15% chance thunderstorms across far eastern
Valley County and higher terrain of s-central Idaho. Otherwise
a drier, westerly flow will begin to take hold over the region
Tuesday and Wednesday. Winds will becoming gusty Tuesday and
Wednesday afternoons as the overnight inversion breaks and flow
aloft mixes to the surface. With the upper ridge suppressed to
the south temperatures will run 3-6 degrees above normal,
placing lower elevations in the mid-upper 90s.

.LONG TERM...Thursday through Monday...The region will remain
under a relatively dry west-southwest flow, positioned on the
northern edge of an upper ridge. Not seeing any significant
monsoon surge, but just enough mid-high level moisture to
support a mention of afternoon thunderstorms over the w-central
Idaho and eastern Boise mtns starting Friday. The chances could
increase over the weekend as a wave along the Pac NW shows signs
of moving inland. Deterministic models are not in agreement on
the timing of this move so confidence for now is low.
Temperatures remain around 5 degrees above normal through
Monday.

&&

.AVIATION...Low VFR with localized MVFR/IFR near wildfires.
Chance of thunderstorms (20-30% all terminals except KBNO) this
afternoon and evening, diminishing by 06z. Thunderstorms will
be capable of outflow winds up to 55 kt. Surface winds: SW to SE
5-15 kt. Winds aloft at 10kft MSL: W-SW 10-20 kt. High density
altitude due to heat.

KBOI...VFR with smoke. A 20-30% chance of thunderstorms until
03Z. Storms capable of outflow winds 35-50 kt. Distant storm
outflows could also travel to KBOI. Surface winds: SE 5-15 kt
becoming light and variable about 12z. High density altitude due
to heat.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 9 PM MDT this evening
     IDZ400>403-420-421-423-424-426.
OR...Red Flag Warning until 5 PM PDT this afternoon ORZ646.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...DG
LONG TERM....DG
AVIATION.....TL

In the hours before

Local storm report, Aug 5, 2:23 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
323 PM MDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Gst     4 SSW Boise             43.57N 116.23W
08/05/2024  M43 MPH          Ada                ID   ASOS

            ASOS station KBOI Boise.

&&
Special weather statement, Aug 5, 2:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Boise ID
328 PM MDT Mon Aug 5 2024

IDZ011-052215-
West Central Mountains ID-
328 PM MDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL VALLEY COUNTY THROUGH
415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horsethief Reservoir, or 30 miles southeast of McCall, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Warm Lake around 340 PM MDT.
  Landmark around 350 PM MDT.
  Halfway Station around 400 PM MDT.
  Pistol Rock around 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4439 11575 4453 11596 4494 11559 4469 11515
TIME...MOT...LOC 2128Z 223DEG 33KT 4453 11580

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JDS

The radar

The Boise radar (KCBX), 59 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
August 5, 2:30 PM MST to 3:30 PM MST
Where
Elmore County, 0.86 mi NE of Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.140, -115.690

Strong winds brought a tree down and damaged an outdoor pool near downtown Mountain Home, ID.

Thunderstorm Wind, Elmore

When
August 5, 3:44 PM MST to 4:44 PM MST
Where
Elmore County, 12.27 mi NNE of King Hill
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.170, -115.150

The mesonet station at Deer Haven measured a strong wind gust from the thunderstorm outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206092, 1206093.